Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 25, 2023, 7:09 PM CDT for Oconto County, Shawano County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2023, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 25, 2023, 7:44 PM CDT
- In force
- 35 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oconto County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1348 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:31 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 25, 6:31 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 631 PM CDT Tue Jul 25 2023 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 422 PM CDT Tue Jul 25 2023 Forecast concerns revolve around chances for showers/storms, prospects for heavy rain/gusty winds with the storm complex Wednesday morning/early afternoon, and how the complex will impact temps and dewpoints. For tonight...lingering isolated showers storms will continue into the evening as MUCAPEs of 1800-2200 J/kg and bulk shear of 25-30 kts interact with a weak surface boundary stretching from the lake shore, into the Fox Valley and into central WI. Isolated to scattered activity farther north is expected as well along the instability gradient that is pushing northward. All this activity will diminish later this evening with the lose of daytime heating, with dry conditions expected the rest of the night, with showers/storms approaching from the west towards sunrise. GOES satellite imagery showed smoke spreading over the region today, with some surface obs reporting 5-6SM and haze much of the day. RAP/HRRR smoke forecasts show the thicker smoke continuing to push east/north of our area, but skies will remain a little hazy. The Air Quality Advisory was extended for far eastern WI until 11pm. It will be a warm and muggy night for most of the area, with lows only dropping into the 60s and low 70s. For Wednesday...a potent shortwave will be pushing across the Upper Midwest and into the western Great Lakes in the morning, with a complex of showers and storms expected to cross much of central and east central WI. Question is how much will the system dive southeast and how much instability will be left to work with. The LLJ will push east across the area during the morning hours, likely keeping this complex going all morning. While severe storms are not expected at this time, latest guidance seems to be trending a little stronger with the shortwave and while we may be capped at the surface, MUCAPEs are still forecast to be near 1000 J/kg and bulk shear in the 30-40 kt range. If this complex is mature as it approaches from the west, there is a chance it could over-perform despite the stable layer close to the surface. and produce some strong winds. In additional, a band of heavier rain is also expected with this feature, especially in the deformation band on the northern side, as PWATs climb to nearly 2 inches. Over an inch of rain is looking likely in this band. RAP/HRRR smoke forecasts have the thicker smoke east/north of the area, so not expecting any visibility restrictions. As the complex exits, if it is strong enough, we could get a wake low behind it, but hard to determine this far out. It dries out behind the complex, but additional showers and storms are possible over northern/northeast WI as instability redevelops. Due to the clouds and precip, highs will be held in check, especially over east central WI where it is possible that highs near 80 would occur. Elsewhere, enough recover time should allow highs in the lower and middle 80s. Dewpoints look to be in the mid 60s to low 70s, with heat index readings in the 80s to near 90. .LONG TERM...Wednesday Night Through Tuesday Issued at 422 PM CDT Tue Jul 25 2023 The extended forecast begins with dry conditions and low temperatures in the 60s. Patchy fog may develop overnight, particularly in the northern part of the area. Heading into the day Thursday, a ridge sits to the west and weak high pressure will be in place to the southeast. Temperatures will rise into the upper 80s to mid-90s for most areas Thursday afternoon. Areas along Lake Michigan will reach the 80s. Heat index values will be in the mid-90s for much of the area, with upper 90s possible for areas north of Lake Winnebago. A few areas will near or meet heat index values around 100. A cold front will drop in from the north heading into Thursday night. Thunderstorms are expected to form along and ahead of the front, although exact locations and other finer details are still uncertain at this time. Friday into early Saturday begins a gradual cooling trend, with highs in the 80s on Friday and the 70s to low 80s on Saturday. There will be a chance of showers and thunderstorms along the front as it continues to move across the region. Precipitation chances will diminish late Friday night/early Saturday morning, with dry conditions expected through the weekend. Precipitation chances return to start out the week as a couple of weak shortwaves move through the region. && .AVIATION...for 00Z TAF Issuance Issued at 630 PM CDT Tue Jul 25 2023 Scattered showers and thunderstorms across northeast Wisconsin should diminish this evening after sunset. Otherwise generally dry weather is expected overnight. An upper level disturbance is expected to produce a complex of thunderstorms as it moves across Minnesota tonight and Wisconsin Wednesday morning. It will likely be accompanied with MVFR ceilings and periods of IFR conditions. Wind gusts to 35 knots are possible Wednesday morning at the leading edge of the thunderstorms. The showers and thunderstorms should exit the area during the afternoon, with improving flying conditions. Clearing skies are expected Wednesday night, but areas of dense ground fog could form towards daybreak Thursday. .OSH...VFR conditions are expected overnight. A thunderstorm complex is expected to arrive Wednesday morning and bring showers and thunderstorms and MVFR conditions. IFR conditions are possible for a few hours. Winds may gust to 35 knots along the leading edge of the thunderstorms. Conditions will improve Wednesday afternoon, with VFR conditions likely by evening. Areas of dense ground fog are possible around daybreak Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Bersch LONG TERM......Wekesser AVIATION.......RDM
Hazardous weather outlook, Jul 25, 2:45 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Tue Jul 25 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possble through early this evening. A strong storm is possible that may produce brief gusty winds to 40 mph, brief heavy rain and small hail. An Air Quality Advisory remains in effect until 11 PM for far eastern WI due to areas of smoke from wildfires in western Canada. People with heart or lung disease should reduce prolonged or heavy exertion outside until the smoke diminishes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A round of thunderstorms is expected Wedneday morning and early afternoon, especially across central and east central WI. Strong storms with heavy rain and gusty winds are the main threats. There is a chance of thunderstorms at times throughout the week. Isolated strong to near severe storms are possible on Wednesday south of a Wisconsin Rapids to Appleton to Kewaunee line. Very warm temperatures and increasing humidity are expected during on Thursday. Heat index values could approach 100 degrees on Thursday afternoon. If you have outdoor plans, be prepared for very warm and humid conditions. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed this afternoon or tonight. LMZ521-522-541>543-261945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm is possible into early this evening which could contain brief gusty winds and small hail that would pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible at times this week which could pose a hazard to mariners. Bersch
In the hours before
Special weather statement, Jul 25, 5:42 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
542 PM CDT Tue Jul 25 2023
WIZ019-021-073-252315-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
542 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southern Marinette,
northern Oconto and east central Langlade Counties through 615 PM
CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Carter, or 21 miles southeast of Crandon, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gardner Dam Scout Camp around 605 PM CDT.
Mountain and Bear Paw Scout Camp around 615 PM CDT.
Other locations impacted by this storm include Boot Lake Campground,
Townsend, Caldron Falls Reservoir, Governor Thompson State Park,
White Potato Lake, Boulder Lake Campground, Hollister, Crooked Lake,
Langlade and Lily.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4537 8813 4510 8814 4512 8867 4528 8887
4538 8867
TIME...MOT...LOC 2241Z 321DEG 20KT 4529 8869
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschSpecial weather statement, Jul 25, 5:49 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
549 PM CDT Tue Jul 25 2023
WIZ073-252330-
Southern Marinette County WI-
549 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southern Marinette
County through 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crivitz, or 21 miles northwest of Marinette, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pound around 630 PM CDT.
Other locations impacted by this storm include Beaver, Loomis, Middle
Inlet, Lake Noquebay, Porterfield and Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4507 8792 4508 8812 4511 8812 4511 8819
4520 8819 4520 8820 4528 8820 4534 8802
4534 8792 4519 8774
TIME...MOT...LOC 2248Z 336DEG 11KT 4524 8803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschSpecial weather statement, Jul 25, 6:13 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 PM CDT Tue Jul 25 2023
WIZ019>021-073-074-260000-
Southern Oconto County WI-Southern Marinette County WI-Langlade WI-
Northern Oconto County WI-Menominee WI-
613 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southern Marinette,
northeastern Menominee, northern Oconto and east central Langlade
Counties through 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner Dam Scout Camp, or 25 miles east of Antigo, moving southeast
at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mountain around 630 PM CDT.
Other locations in the path of this storm include South Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4521 8880 4533 8843 4532 8821 4502 8809
4497 8858
TIME...MOT...LOC 2313Z 325DEG 16KT 4520 8863
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschSpecial weather statement, Jul 25, 6:14 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
614 PM CDT Tue Jul 25 2023
WIZ011-019-021-260000-
Langlade WI-Northern Oconto County WI-Forest WI-
614 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southwestern Forest,
northern Oconto and eastern Langlade Counties through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ma Ka Ja Wan Scout Reservation, or 8 miles southwest of Crandon,
moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pearson around 625 PM CDT.
Ma Ka Ja Wan Scout Reservation and Woodlawn around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4530 8851 4512 8892 4546 8914 4547 8912
4547 8905 4551 8905 4557 8893
TIME...MOT...LOC 2314Z 323DEG 21KT 4546 8898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschSpecial weather statement, Jul 25, 6:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
635 PM CDT Tue Jul 25 2023
WIZ073-260015-
Southern Marinette County WI-
635 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of south central
Marinette County through 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pound, or 21 miles west of Marinette, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pound around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4501 8780 4502 8794 4502 8811 4504 8812
4511 8812 4511 8816 4516 8819 4520 8819
4519 8791
TIME...MOT...LOC 2335Z 326DEG 12KT 4512 8806
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BerschSpecial weather statement, Jul 25, 6:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
657 PM CDT Tue Jul 25 2023
WIZ021-031-039-073-074-260045-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Brown WI-
657 PM CDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of northwestern Brown,
southern Oconto and eastern Shawano Counties through 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gillett to 14 miles east of South Branch
to near Pound. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Gillett around 705 PM CDT.
Other locations in the path of these storms include Oconto and
Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4459 8819 4459 8831 4495 8848 4506 8828
4513 8807 4484 8779 4471 8792 4463 8793
4449 8819
TIME...MOT...LOC 2357Z 333DEG 24KT 4493 8836 4500 8824 4504 8812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:10 PM CDT | Special Marine Warning | GRB | 95 min | |
| Jul 25, 7:32 PM CDT | Special Weather Statement | GRB | Brown | 43 min |
| Jul 25, 9:23 PM CDT | Special Weather Statement | GRB | Brown | 37 min |
| Jul 26, 4:16 AM CDT | Special Weather Statement | GRB | Wood | 74 min |
| Jul 26, 5:04 AM CDT | Special Weather Statement | GRB | Waushara | 56 min |
| Jul 26, 5:26 AM CDT | Special Weather Statement | GRB | Waushara | 64 min |
| Jul 26, 6:04 AM CDT | Special Weather Statement | GRB | Winnebago | 56 min |
| Jul 26, 6:40 AM CDT | Special Weather Statement | GRB | Calumet, Manitowoc, Winnebago | 80 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.